Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.
Side effects are minimized by taking the lowest doses possible (that still yields positive results) and following doctor's orders. It is important to avoid self-regulation of the dosage, either by adding more or stopping the drug without a schedule. After prolonged use, steroids must be gradually reduced to permit the adrenal glands to resume natural cortisol production. Eliminating doses too quickly can result in glucocorticoid withdrawal symptoms, worsening of underlying inflammatory disease (rebound effect), or rarely, adrenal crisis (a life-threatening state caused by insufficient levels of adrenal steroids).